Montana, 2009

Tornado and Hail in Montana, June 30, 2009

June 30, 2009 · NWS GGW · 22 events in 3 counties and zones

Strong supercells formed over the region, producing large hail, damaging winds, funnel clouds and at least one tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

Strong supercells formed over the region, producing large hail, damaging winds, funnel clouds and at least one tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 30, 2:35 PM MST, 10 minutes earlier.

Area forecast discussion, Jun 30, 2:35 PM MST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
335 PM MDT TUE JUN 30 2009

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH THURSDAY...
WEAK SHORTWAVE MOVING ENE ACROSS OUR AREA TODAY HAS BEEN SETTING
OFF ISOLATED...CONVECTON...WHICH EASILY STARTED EARLY IN THE VERY
UNSTABLE AIR. THIS CAN BE A SIGNIFICANT NEGATIVE FACTOR FOR SEVERE
TSTORMS THOUGH...AS IN BLOWING ITSELF OUT EARLY WHEN THE AIRMASS
IS TOO UNSTABLE AND NO CAP. THIS HAS SLOWED THINGS DOWN TODAY AS
SHOWN BY THE MORNING INVERSION YET ON SPECIAL 18Z KGGW
SOUNDING...ALSO SHOWING NOT AS UNSTABLE OF AIR AS THE 12Z SOUNDING
HAD INDICATED. CONDITIONS STILL FAVORABLE THOUGH FOR ISOLATED
SEVERE TSTORMS IN AT LEAST THE E HALF OF CWA YET...AND NOW GETTING
CLOSE TO BECOMING SEVERE ON A FEW STORMS. ALTHOUGH SHORTWAVES ARE
WEAK...FAVORABLE AREA REMAINS AHEAD OF SURFACE LOW AND
ACCOMPANYING DRY LINE. THE AIR OVER OUR SE IS VERY UNSTABLE WITH
PRECIP WATER UP TO 1.2 INCHES...AND INCREASING 0-6KM
SHEAR...LIFTED INDEXES TO -8 AND CAPES TO 3000 J/KG.

LATER TONIGHT...A COLD FRONT WILL MOVE SE ACROSS THE AREA
STARTING TO BRING IN COOLER AND LESS UNSTABLE AIR. COOL ADVECTION
CONTINUES WED...WITH AROUND 20 KT WIND AT 850 MB AT MID-DAY...SO
WIND SPEEDS MAY APPROACH LAKE WIND ADVISORY CRITERIA. THE LARGE
SCALE PATTERN HAS THE UPPER LOW OVER W CANADA SLOWLY MOVING E WITH
MAIN UPPER DYNAMICS REMAINING N IN CANADA AS WELL...JUST A FEW
ISOLATED TSTORMS INTO NE MT WED. LOOKS A LITTLE COOL FOR THE
PATTERN...WENT CLOSER TO MAV HIGHS.

A PIECE OF SURFACE PACIFIC HIGH MOVES E ACROSS S CANADA THU WITH
MINOR RIDGING ALOFT. THIS WILL GIVE SUNNY WEATHER AND WINDS ON
THE LIGHT SIDES AS MOVES E ACROSS E CANADA. SIMONSEN

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...
NO MAJOR CHANGES MADE TO THE EXTENDED FORECAST THIS PERIOD AS
LATEST ROUND OF COMPUTER MODELS HAVE MORE OR LESS HELD COURSE FROM
PREVIOUS. ZONAL FLOW ALOFT THURSDAY NIGHT BEGINS TO VEER MORE
NORTHWEST FRIDAY IN RESPONSE TO A BUILDING UPPER RIDGE OVER THE
WEST COAST. THIS UPPER RIDGE THEN MAKES ITS WAY EAST INTO WESTERN
MONTANA BY SATURDAY NIGHT AND EASTERN MONTANA BY SUNDAY AFTERNOON.
AS THE RIDGE MOVES EAST ACROSS MONTANA IT CONTINUES TO SHARPEN IN
RESPONSE TO ANOTHER TROF DIGGING SOUTH ALONG THE WEST COAST. THIS
DIGGING OF THE TROF AND SHARPENING OF THE RIDGE SLOWS THE PATTERN
AS AN OMEGA BLOCK TAKES SHAPE OVER NORTH AMERICA. THUS IT STILL
APPEARS EASTERN MONTANA SHOULD BE MORE OR LESS STILL UNDER THIS
UPPER RIDGING FOR MONDAY...AND PERHAPS EVEN TUESDAY DEPENDING ON
HOW AMPLIFIED THE PATTERN GETS. FOR NOW WILL KEEP THINGS DRY THRU
THE EXTENDED PERIOD AND ALLOW SUBSEQUENT SHIFTS TO MONITOR THE
POTENTIAL FOR STORMS NEXT TUESDAY OR WEDNESDAY AS WE WILL AT SOME
POINT AROUND THAT TIME SEE THE RIDGE AXIS MOVE INTO THE DAKOTAS
BRINGING A RETURN TO SOUTHWEST FLOW ALOFT ACROSS THE AREA. SURFACE
PATTERN FOR MOST OF THE EXTENDED LOOKS PRETTY UNREMARKABLE EXCEPT
FOR SUNDAY AND MONDAY WHERE IT APPEARS HIGH PRESSURE OVER THE
DAKOTAS AND LOW PRESSURE OVER CENTRAL MONTANA WILL SET UP A NICE
EASTERLY GRADIENT ACROSS THE AREA.

&&

.AVIATION...
VFR CONDITIONS MAINLY. HOWEVER...ISOLATED THUNDERSTORMS THIS EVENING
ARE POSSIBLE. SOME OF THESE STORMS MAY BECOME VERY STRONG TO
SEVERE. THUS SHOULD A STORM COME CLOSE TO OR DIRECTLY AFFECT A TAF
SITE...CONDITIONS AS LOW AS IFR COULD BE HAD FOR A TIME.
ADDITIONALLY...VARIABLE AND GUSTY WINDS CAN BE EXPECTED AWAY FROM
STORMS DUE TO POTENTIAL OUTFLOW BOUNDARIES. AN EAST SOUTHEAST
WIND GENERALLY AT 10-15 KT SHOULD PREVAIL TONIGHT GDV AND SDY WITH
LIGHT AND VARIABLE WINDS FOR OLF AND GGW. GAH

&&

.FIRE WEATHER...
UNUSUALLY DRY WEATHER FOR THE PAST FEW WEEKS...PARTICULARLY IN
ZONES 119...120...121...AND THE WARMER THAN NORMAL THE PAST FEW
DAYS...HAS CAUSED INCREASED CONCERN FOR FIRE WEATHER CONDITIONS.
FOR THE MOST PART...WINDS AND RELATIVE HUMIDITIES WILL NOT QUITE COMBINE
TO REACH CRITICAL FIRE WEATHER CONDITIONS THE REST OF THIS
AFTERNOON AND TONIGHT. ISOLATED STRONG TO SEVERE THUNDERSTORMS
ARE EXPECTED THOUGH. THE STRONG WINDS POSSIBLE WITH SOME OF THESE
STORMS WILL BE A CONCERN THOUGH...WITH ANY LIGHTNING FIRES THAT
THEY MAY START...OR ANY OTHER FIRES THAT EXIST. SIMONSEN

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH
535 FOR PORTIONS OF NORTHEAST MONTANA INCLUDING
DAWSON...ROOSEVELT...PRAIRIE...SHERIDAN...RICHLAND AND WIBAUX.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 30, 2:44 PM MST, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
344 PM MDT TUE JUN 30 2009

MTZ016>027-059>062-012145-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
344 PM MDT TUE JUN 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SEVERE THUNDERSTORMS PRODUCING LARGE HAIL AND GUSTY WINDS ARE
POSSIBLE THIS EVENING ACROSS EXTREME NORTHEASTERN MONTANA. A COLD
FRONT MOVING THROUGH THE REGION WILL COMBINE WITH AN UPPER LEVEL
SHORT WAVE TO CAUSE THE STORMS.

LIGHTNING WILL ALSO BE A CONCERN AS VERY DRY FUELS WITH LITTLE
RAINFALL COULD CAUSE SOME FIRE STARTS. ANY FIRES SHOULD BE
REPORTED TO 911.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO CONTACT THE NWS GLASGOW USING
THE 800 NUMBER SPOTTER REPORTING LINE THEY HAVE BEEN GIVEN.

The radar

The Glasgow radar (KGGW), 137 km away, was scanning. The volume nearest the first event began at 21:44 UTC.

Open the radar archive at this moment

Event by event

11 hail, 4 thunderstorm wind, 4 heavy rain, 2 funnel cloud, 1 tornado. Local standard time, as filed.

Hail, Richland

When
June 30, 2:45 PM MST
Where
Richland County, 7 mi WNW of Enid
Measured
1 in hail
Reported by
Public
Coordinates
47.739, -104.919

Hail, Richland

When
June 30, 2:47 PM MST
Where
Richland County, 13.01 mi WNW of Enid
Measured
0.88 in hail
Reported by
Public
Coordinates
47.770, -105.040

Funnel Cloud, Dawson

When
June 30, 3:46 PM MST
Where
Dawson County, 3.58 mi SSW of Glendive Dawson Arpt
Reported by
Trained Spotter
Coordinates
47.080, -104.820

Trained spotter reported several funnel clouds to his east.

Hail, Richland

When
June 30, 3:50 PM MST
Where
Richland County, 0.47 mi E of Savage
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
47.450, -104.340

Pea to penny-sized hail was reported. Winds were estimated at around 30 mph.

Thunderstorm Wind, Richland

When
June 30, 3:55 PM MST to 4:15 PM MST
Where
Richland County, 0.92 mi NW of Sidney Airport (Ksdy) to 1.45 mi N of Sidney
Measured
58 kt (67 mph) measured gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
47.710, -104.193

Initial wind gust was from the west-northwest. Straight line wind damage, or a macroburst was the cause of the damage in Sidney. Power was out for several hours in the Sidney area as power lines were broken by fallen trees and branches. The majority of the damage appears to be with uprooted and snapped evergreen trees, although some cottonwoods and poplars were also damaged. A storage building was destroyed just north of Sidney. A window was ripped out of its frame at 405 pm on the east side of town.

Hail, Dawson

When
June 30, 3:58 PM MST
Where
Dawson County, 3 mi SE of Intake
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
47.269, -104.485

Heavy Rain, Richland

When
June 30, 4:00 PM MST to 4:30 PM MST
Where
Richland County, 1 mi N of Sidney to 1 mi NNW of Sidney
Reported by
COOP Observer
Coordinates
47.715, -104.150

Very high winds led to under reported rainfall in gages. Several observers in the area reported two to four inches of rain. Minor street flooding occurred in town as leaves and branches clogged drains. The airport AWOS reported 1.84 inches.

Hail, Dawson

When
June 30, 4:01 PM MST to 4:11 PM MST
Where
Dawson County, 16 mi ESE of Glendive
Measured
1 in hail
Reported by
Public
Coordinates
47.011, -104.416

Thunderstorm Wind, Richland

When
June 30, 4:15 PM MST
Where
Richland County, Sidney Airport (Ksdy)
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
47.700, -104.180

Wind gust from the east.

Funnel Cloud, Wibaux

When
June 30, 4:38 PM MST
Where
Wibaux County, Wibaux
Reported by
Trained Spotter
Coordinates
46.980, -104.180

Spotters reported several short lived funnel clouds.

Hail, Wibaux

When
June 30, 4:38 PM MST to 4:40 PM MST
Where
Wibaux County, 0.5 mi NW of Wibaux to 1 mi SE of Wibaux
Measured
1.75 in hail
Reported by
County Official
Coordinates
46.985, -104.188

Report of Quarter-size hail at 1638 (reported by spotter) and at at 1640 (reported by County Official). Golfball size hail occurred at 1640 (reported by spotter).

Heavy Rain, Dawson

When
June 30, 4:43 PM MST to 4:58 PM MST
Where
Dawson County, 3 mi SE of Intake
Reported by
Trained Spotter
Coordinates
47.269, -104.485

Spotter reported two inches of rainfall.

Hail, Wibaux

When
June 30, 4:45 PM MST to 5:30 PM MST
Where
Wibaux County, 10 mi NW of Carlyle
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.752, -104.179

The hail ranged from pea to golfball-size. There were several supercellular storms that moved over the area back to back and there were no real breaks between the hailstorms during the entire time period.

Thunderstorm Wind, Wibaux

When
June 30, 4:45 PM MST
Where
Wibaux County, 16.54 mi NNE of Wibaux
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.201, -104.046

Blew over BBQ grill.

Heavy Rain, Wibaux

When
June 30, 4:54 PM MST to 5:04 PM MST
Where
Wibaux County, 5 mi WNW of Wibaux to 1 mi SE of Wibaux
Reported by
Trained Spotter
Coordinates
47.008, -104.278

Spotters reported 1.0 to 1.5 inches.

Hail, Wibaux

When
June 30, 4:59 PM MST to 5:09 PM MST
Where
Wibaux County, 6 mi NW of Wibaux to 5 mi NW of Wibaux
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.041, -104.270

Two reports of one inch hail occurred with this storm.

Hail, Wibaux

When
June 30, 5:00 PM MST to 5:04 PM MST
Where
Wibaux County, 9 mi NW of Carlyle to 5 mi NW of Carlyle
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.742, -104.164

Hailstorm moved southeast, dropping up to golfball-size hail.

Hail, Wibaux

When
June 30, 5:04 PM MST
Where
Wibaux County, 5 mi W of Carlyle
Measured
1.75 in hail
Reported by
Public
Coordinates
46.650, -104.135

Heavy Rain, Wibaux

When
June 30, 5:05 PM MST to 5:20 PM MST
Where
Wibaux County, 9 mi NW of Carlyle
Reported by
Trained Spotter
Coordinates
46.742, -104.164

Spotter received 1.1 inches of rain.

Tornado, Wibaux

When
June 30, 5:08 PM MST to 5:11 PM MST
Where
Wibaux County, 6 mi WNW of Carlyle
Rating
EF0
Path length
0.25 mi
Path width
5 yd
Reported by
Storm Chaser
Coordinates
46.683, -104.147

A storm chasing tour group witnessed a tornado for 3 minutes before it dissipated. It was in open country and eventually became rain-wrapped. Tornado times are based on video of the event.

Thunderstorm Wind, Wibaux

When
June 30, 5:20 PM MST
Where
Wibaux County, 9 mi NW of Carlyle
Measured
55 kt (63 mph) measured gust
Reported by
Trained Spotter
Coordinates
46.742, -104.164

Hail, Wibaux

When
June 30, 5:30 PM MST
Where
Wibaux County, 7 mi WNW of Carlyle
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.689, -104.166

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2009Every state in 2009This day in weather historyThe tornado archive for Montana, 2009Warnings in Montana, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 185118, 172166, 172162, 172167, 168929, 172164, 172168, 172163, 168930, 172171, 172172, 184426, 172175, 172420, 184176, 185274, 184431, 172416, 184429, 169020, 172421, 185331.